Arizona, 2008

Hail in Arizona, July 4, 2008

July 4, 2008 · NWS FGZ · 1 event in 1 county or zone

60 inch in 60 minutes) and hail in Parks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain (0.60 inch in 60 minutes) and hail in Parks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 4, 9:30 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 9:30 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 04 2008

.SYNOPSIS....EXPECT THE DAILY PATTERN OF ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE WEEKEND. THE MAJORITY OF THE ACTIVITY WILL BE ALONG AND
SOUTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...BOUNDARY LAYER MOISTURE HAS INCREASED CONSIDERABLY
ACROSS MOST OF THE REGION THIS MORNING...THE EXCEPTION BEING ALONG
THE UTAH BORDER AND FAR NORTHWESTERN ARIZONA. THE HIGHEST PW VALUES
ARE OVER YAVAPAI COUNTY AND POINTS SOUTH WHILE THE THETA-E AXIS IS
ALONG THE RIM AND INTO NORTHERN GILA COUNTY. EASTERLY FLOW IN THE
STEERING LAYER FAVORS THE RIM AREAS AND NORTHERN GILA COUNTY AS WELL
AS EASTERN YAVAPAI COUNTY. SOME CAPPING IN THE SOUNDINGS WILL
INHIBIT CONVECTION FOR AWHILE TODAY...WITH ACTIVITY PEAKING LATER IN
THE DAY AND IN THE EVENING...SIMILAR TO YESTERDAY.

DEEPER MOISTURE WILL REMAIN OVER THE WEEKEND WITH SIMILAR FLOW
PATTERNS LEADING TO A PERSISTENCE-TYPE FORECAST. ZONES/GRIDS LOOK
GOOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF
CENTRAL AND EASTERN ARIZONA IN THE LATE MORNING AND EARLY
AFTERNOON...DRIFTING SOUTHWEST INTO THE VALLEY AREAS BY MID TO LATE
AFTERNOON. A FEW OF THE STORMS WILL CAUSE BRIEF REDUCTIONS TO
VISIBILITY...WIND GUSTS TO 40 KT...AND SMALL HAIL. THE STORMS WILL
DECREASE IN COVERAGE AFTER 02Z...WITH ONLY A SLIGHT CHANCE OF
SHOWERS AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...A LOW PRESSURE TROUGH PASSING NORTH OF
ARIZONA ON SUNDAY IS EXPECTED TO BRING BREEZY WEST TO SOUTHWEST
WINDS OF 15-20 MPH ACROSS NORTHERN SECTIONS OF THE STATE.
MEANWHILE...A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA. HIGH PRESSURE IS EXPECTED TO SHIFT
WESTWARD MONDAY AND TUESDAY...WHICH WOULD BRING SLIGHTLY DRIER AIR
INTO FAR NORTHERN ARIZONA ALONG WITH GENERALLY LIGHT NORTHWEST WINDS.
THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE...WITH THE BEST CHANCES ALONG AND SOUTH OF THE MOGOLLON RIM.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PETERSON
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 4, 9:35 AM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI JUL 4 2008

AZZ004>018-037>040-050300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED ACROSS THE REGION TODAY AND A CORRESPONDING
INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED. THE FIRST STORMS
SHOULD DEVELOP OVER THE WHITE MOUNTAINS BY 1030 AM MST...WITH STORMS
DEVELOPING ALONG THE REMAINDER OF THE RIM COUNTRY BY 12 PM MST. THE
MOST ACTIVE AREAS LATER THIS AFTERNOON AND INTO THE EVENING WILL BE
ALONG AND SOUTH OF THE MOGOLLON RIM...INCLUDING NORTHERN GILA COUNTY
AND EASTERN YAVAPAI COUNTY.

THE STRONGER STORMS TODAY WILL CONTAIN VERY HEAVY RAIN AND HAIL
WITH WIND GUSTS TO 50 MPH. THERE IS A THREAT OF SEVERE WEATHER
TODAY...ESPECIALLY JUST SOUTH AND SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 102 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
July 4, 12:15 PM MST to 12:25 PM MST
Where
Coconino County, Parks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.250, -111.950

A thunderstorm produced heavy rain and hail in Parks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125851.